We present the case of a 17-year-old woman with a history of bipolar disorder, who developed a clinical syndrome manifested by fever, lymphadenopathy, skin rash, diarrhea, and acute renal failure requiring dialysis after the use of lamotrigine. Renal biopsy showed acute interstitial nephritis (AIN) with focal granulomas. Similarly, colonic biopsy specimens showed colitis and ileitis with non-necrotizing epithelioid granulomas. The patient had a complete recovery after withdrawal of the medication and steroid treatment. Although lamotrigine has been previously implicated in the development of anticonvulsant hypersensitivity syndrome, there have been no previous reports of acute granulomatous interstitial nephritis or colitis associated with the use of this drug. (C) 2000 by the National Kidney Foundation, Inc.
- Acute renal failure
- Anticonvulsant hypersensitivity syndrome (AHS)
- Interstitial nephritis
- Valproic acid
ASJC Scopus subject areas